The influence of chemotherapy on the right ventricle

did we forget something?

Marijana Tadic, Cesare Cuspidi, Dagmara Hering, Lucia Venneri, Oleksandr Danylenko

Research output: Contribution to journalReview article

4 Citations (Scopus)

Abstract

Background: A large number of chemotherapy-induced cardiovascular complications were discovered in studies over the last several decades. The focus of the majority of these studies was left ventricular (LV) remodeling. The aim of this article was to provide a comprehensive overview of potential mechanisms of chemotherapy-induced right ventricular (RV) remodeling and summarize clinical studies on this topic. Hypothesis: Chemotherapy induces RV structural, functional, and mechanical changes. Methods: We searched PubMed, MEDLINE, Ovid and Embase databases for studies published from January 1990 up to September 2016 in the English language using the following keyword “chemotherapy,” “heart,” “right ventricle,” “anthracyclines,” and “trastuzumab.”. Results: The existing research show that RV remodeling occurs simultaneously with LV remodeling, which is why RV remodeling should not be neglected in the overall cardiac assessment of patients treated with chemotherapy, and especially those protocols that involve anthracyclines and trastuzumab. Investigations showed that these agents could significantly impact RV structure, function, and mechanics. These medications induce fibrosis of the RV myocardium, RV dilatation, decline in RV systolic function, worsening of its diastolic function, and finally impairment of RV mechanics (strain). The mechanisms of chemotherapy-induced RV remodeling are still not entirely clear, but it is considered that direct destructive influence of chemotherapy on myocardium, oxidative stress, endothelial dysfunction, and negative impact on pulmonary circulation could significantly contribute to RV impairment. Conclusions: Chemotherapy induces the impairment of RV structure, function, and mechanics by different complex mechanisms.

Original languageEnglish
Pages (from-to)437-443
Number of pages7
JournalClinical Cardiology
Volume40
Issue number7
DOIs
Publication statusPublished - Jul 1 2017

Fingerprint

Ventricular Remodeling
Heart Ventricles
Drug Therapy
Right Ventricular Function
Mechanics
Anthracyclines
Myocardium
Pulmonary Circulation
PubMed
MEDLINE
Dilatation
Oxidative Stress
Fibrosis
Language
Databases
Research

Keywords

  • cancer
  • chemotherapy
  • right ventricle

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

The influence of chemotherapy on the right ventricle : did we forget something? / Tadic, Marijana; Cuspidi, Cesare; Hering, Dagmara; Venneri, Lucia; Danylenko, Oleksandr.

In: Clinical Cardiology, Vol. 40, No. 7, 01.07.2017, p. 437-443.

Research output: Contribution to journalReview article

Tadic, Marijana ; Cuspidi, Cesare ; Hering, Dagmara ; Venneri, Lucia ; Danylenko, Oleksandr. / The influence of chemotherapy on the right ventricle : did we forget something?. In: Clinical Cardiology. 2017 ; Vol. 40, No. 7. pp. 437-443.
@article{0fe83eb223ff4373bb18d69181897110,
title = "The influence of chemotherapy on the right ventricle: did we forget something?",
abstract = "Background: A large number of chemotherapy-induced cardiovascular complications were discovered in studies over the last several decades. The focus of the majority of these studies was left ventricular (LV) remodeling. The aim of this article was to provide a comprehensive overview of potential mechanisms of chemotherapy-induced right ventricular (RV) remodeling and summarize clinical studies on this topic. Hypothesis: Chemotherapy induces RV structural, functional, and mechanical changes. Methods: We searched PubMed, MEDLINE, Ovid and Embase databases for studies published from January 1990 up to September 2016 in the English language using the following keyword “chemotherapy,” “heart,” “right ventricle,” “anthracyclines,” and “trastuzumab.”. Results: The existing research show that RV remodeling occurs simultaneously with LV remodeling, which is why RV remodeling should not be neglected in the overall cardiac assessment of patients treated with chemotherapy, and especially those protocols that involve anthracyclines and trastuzumab. Investigations showed that these agents could significantly impact RV structure, function, and mechanics. These medications induce fibrosis of the RV myocardium, RV dilatation, decline in RV systolic function, worsening of its diastolic function, and finally impairment of RV mechanics (strain). The mechanisms of chemotherapy-induced RV remodeling are still not entirely clear, but it is considered that direct destructive influence of chemotherapy on myocardium, oxidative stress, endothelial dysfunction, and negative impact on pulmonary circulation could significantly contribute to RV impairment. Conclusions: Chemotherapy induces the impairment of RV structure, function, and mechanics by different complex mechanisms.",
keywords = "cancer, chemotherapy, right ventricle",
author = "Marijana Tadic and Cesare Cuspidi and Dagmara Hering and Lucia Venneri and Oleksandr Danylenko",
year = "2017",
month = "7",
day = "1",
doi = "10.1002/clc.22672",
language = "English",
volume = "40",
pages = "437--443",
journal = "Clinical Cardiology",
issn = "0160-9289",
publisher = "John Wiley and Sons Inc.",
number = "7",

}

TY - JOUR

T1 - The influence of chemotherapy on the right ventricle

T2 - did we forget something?

AU - Tadic, Marijana

AU - Cuspidi, Cesare

AU - Hering, Dagmara

AU - Venneri, Lucia

AU - Danylenko, Oleksandr

PY - 2017/7/1

Y1 - 2017/7/1

N2 - Background: A large number of chemotherapy-induced cardiovascular complications were discovered in studies over the last several decades. The focus of the majority of these studies was left ventricular (LV) remodeling. The aim of this article was to provide a comprehensive overview of potential mechanisms of chemotherapy-induced right ventricular (RV) remodeling and summarize clinical studies on this topic. Hypothesis: Chemotherapy induces RV structural, functional, and mechanical changes. Methods: We searched PubMed, MEDLINE, Ovid and Embase databases for studies published from January 1990 up to September 2016 in the English language using the following keyword “chemotherapy,” “heart,” “right ventricle,” “anthracyclines,” and “trastuzumab.”. Results: The existing research show that RV remodeling occurs simultaneously with LV remodeling, which is why RV remodeling should not be neglected in the overall cardiac assessment of patients treated with chemotherapy, and especially those protocols that involve anthracyclines and trastuzumab. Investigations showed that these agents could significantly impact RV structure, function, and mechanics. These medications induce fibrosis of the RV myocardium, RV dilatation, decline in RV systolic function, worsening of its diastolic function, and finally impairment of RV mechanics (strain). The mechanisms of chemotherapy-induced RV remodeling are still not entirely clear, but it is considered that direct destructive influence of chemotherapy on myocardium, oxidative stress, endothelial dysfunction, and negative impact on pulmonary circulation could significantly contribute to RV impairment. Conclusions: Chemotherapy induces the impairment of RV structure, function, and mechanics by different complex mechanisms.

AB - Background: A large number of chemotherapy-induced cardiovascular complications were discovered in studies over the last several decades. The focus of the majority of these studies was left ventricular (LV) remodeling. The aim of this article was to provide a comprehensive overview of potential mechanisms of chemotherapy-induced right ventricular (RV) remodeling and summarize clinical studies on this topic. Hypothesis: Chemotherapy induces RV structural, functional, and mechanical changes. Methods: We searched PubMed, MEDLINE, Ovid and Embase databases for studies published from January 1990 up to September 2016 in the English language using the following keyword “chemotherapy,” “heart,” “right ventricle,” “anthracyclines,” and “trastuzumab.”. Results: The existing research show that RV remodeling occurs simultaneously with LV remodeling, which is why RV remodeling should not be neglected in the overall cardiac assessment of patients treated with chemotherapy, and especially those protocols that involve anthracyclines and trastuzumab. Investigations showed that these agents could significantly impact RV structure, function, and mechanics. These medications induce fibrosis of the RV myocardium, RV dilatation, decline in RV systolic function, worsening of its diastolic function, and finally impairment of RV mechanics (strain). The mechanisms of chemotherapy-induced RV remodeling are still not entirely clear, but it is considered that direct destructive influence of chemotherapy on myocardium, oxidative stress, endothelial dysfunction, and negative impact on pulmonary circulation could significantly contribute to RV impairment. Conclusions: Chemotherapy induces the impairment of RV structure, function, and mechanics by different complex mechanisms.

KW - cancer

KW - chemotherapy

KW - right ventricle

UR - http://www.scopus.com/inward/record.url?scp=85013106449&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85013106449&partnerID=8YFLogxK

U2 - 10.1002/clc.22672

DO - 10.1002/clc.22672

M3 - Review article

VL - 40

SP - 437

EP - 443

JO - Clinical Cardiology

JF - Clinical Cardiology

SN - 0160-9289

IS - 7

ER -